Strong Wind, Alexander
- When
- March 10, 12:00 PM CST to 4:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Southerly winds gusted to between 40 and 50 mph across parts of southern Illinois, mainly along and west of Interstate 57. The highest measured gust was 49 mph at the Carbondale airport.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Southerly winds gusted to between 40 and 50 mph across parts of southern Illinois, mainly along and west of Interstate 57. The highest measured gust was 49 mph at the Carbondale airport. The strong winds occurred in the warm sector of a 999 mb low pressure system centered near the Iowa/Nebraska border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 10, 11:40 AM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1140 AM CST Wed Mar 10 2021 .UPDATE... Issued at 1138 AM CST Wed Mar 10 2021 Updated aviation section only. && .SHORT TERM...(Today through Friday night) Issued at 345 AM CST Wed Mar 10 2021 A number of forecast concerns over the next three days include gusty winds today, and tomorrow to a lesser extent, followed by the potential for heavy rain by late Thursday night, and even a chance for thunder as well. Forecast confidence in the overall synoptic pattern through Friday night is relatively high, but continued variability in frontal position and mesoscale influences temper that confidence at this time. The upper level pattern through the remainder of the work week will be characterized by an upper level ridge from the Gulf of Mexico into the Southeast, with an upper low forecast to slowly churn east from off the coast of California into the Four Corners region of the southwestern U.S. by Saturday morning. The resultant atmospheric river of increasing Gulf moisture combined with waves of energy streaming northeast from the low via the southwesterly flow aloft will result in the potential for showers across the region from late tonight through Friday night. At the same time, a cold front currently draped from the Upper Midwest into the Plains is forecast to pass through the forecast area Thursday night into Friday morning, then stall just south of the region by Friday night. The front will serve as a focus for rain, some potentially heavy, from Thursday night into Friday night. The addition of at least marginal instability will also result in the potential for thunderstorms, especially from Thursday afternoon into Thursday night and possibly Friday morning. Both the GEFS and ECENS ensembles indicate a prolonged period of anomalously high integrated vapor transport, specific humidity, and precipitable water values in association with that atmospheric river of moisture from Thursday night into Friday night. As a result, periods of heavy rain are possible, which may eventually lead to at least some localized flash flooding. By 12Z Saturday, available model guidance indicates that storm total precipitation amounts could range from as low as a half inch near the Tennessee border to as high as 2 or more inches in portions of southeast Missouri and southwest Illinois. With the dry weather over the past week and the prolonged window during which this rain is forecast, some locations may be able to withstand the initial rounds of rain. However, hydrologic problems may become more of an issue by Friday and Friday night. Since that is still 48 to 60 hours out, we and neighboring offices agreed to hold off on the issuance of any flood watch at this time to give a little more time to hone in on the location of heaviest rain potential. Back to today, the increasing pressure gradient between high pressure over the southeastern U.S. and low pressure over the Plains will result in windy conditions. Southerly winds of 15 to 25 mph are forecast from mid morning into the afternoon, with occasional gusts as high as 25 to 35 mph. Some gusts could even approach or briefly exceed 40 mph in parts of southeast Missouri and southern Illinois. Some model guidance suggests the potential for stronger gusts, but we're not confident that potential will be fully realized with the increase in clouds likely to have some impact on low level mixing today. Thus, we opted to hold off on issuing a Wind Advisory at this time. Thursday will also be windy as well, but with both sustained winds and gusts forecast about 5 mph lower. Despite the increase in humidity today, fire potential will once again be elevated due to the strong winds and dry fuels. Temperatures through the short term are forecast to remain well above climatological norms. Highs both today and Thursday should reach the upper 60s to lower 70s, cooling by about 10 degrees on the north side of the front by Friday. Lows should trend from around 60 tonight back into the 50s Thursday night and 40s by Friday night. .LONG TERM...(Saturday through Tuesday) Issued at 345 AM CST Wed Mar 10 2021 The first part of the long term period will be laden with PoPs as we deal with a stalled out front and eventual passage of low pressure system early next week. By 12Z Saturday, the synoptic pattern will consist of a stalled out boundary to our south, with scattered showers persisting especially during the morning hours across a good part of the area. QPF is not especially high, although given the high PWs forecast by the GFS, these showers could be good rain producers. However, the main area of heavier rain looks like it will be off to our west, where the GFS is indicating the main area of modeled water vapor transport (atmospheric river) to be situated. This is also evident in the GEFS probabilities of 24 QPF greater than one inch for Saturday, which is highest to our west. However, it does indicate at least a small probability of that happening in parts of southern IL and southeast MO. That axis of possible heavier QPF will likely waffle between now and then but be something to keep an eye on. Highs on Saturday will remain rather cool but near normal to slightly below normal (lower to mid 50s) with the clouds/rain and northeasterly flow at the surface. Models indicate the coverage of showers will tend to decrease as we head into the afternoon hours, as an upper level ridge builds into the region. Minimal rain chances will exist Saturday night,especially during the evening hours, as no real forcing mechanisms will be in place. Meanwhile, the evolution of the forecast for the rest of the weekend and into early next week, will be tied to a large upper level low pressure system which will be situated over the four corners region at the start of the period. This feature will shift slowly east during the day on Saturday and by Sunday morning, it will be moving into the central Plains states. There continues to be inconsistency issues as far as the timing of a band of precipitation that will come through the area as this low approaches, as well as the evolution and progression of the surface low. The latest deterministic GFS is much faster than the ECMWF but several GFS ensemble members support this quicker approach. However, there are also several members that support the slower ECMWF solution as well. The range of possibilities within the ECMWF ensembles are equally as diverse. Therefore, the range of possibilities runs from the precipitation arriving during the day on Sunday, moving out Sunday evening or, arriving Sunday evening and exiting Monday morning. With collaboration from surrounding offices, we will try to play the middle of the road, but erring on the side of a slower progression of the activity, with a lot of broadbrushing of the PoPs on beginning and ending periods. There will continue to be changes to this period, as we hone in on the best time period for higher PoPs. We could see a few thunderstorms with this main band of activity, but how widespread the thunder activity will become will depend on the degree of instability and the degree of surface moisture being transported into the area. There is quite a discrepancy between the NBM dewpoints and the raw numbers off of the latest GFS/ECMWF. Something to watch as SPC's current Day 6 outlook clips our far western counties. Gradient winds will also be on the increase with the approach of the sfc low so another gusty day can be expected on Sunday before the precipitation arrives. After this system moves through, we should see a period of drier weather returning to the area. && .AVIATION... Issued at 1138 AM CST Wed Mar 10 2021 Clouds are forecast to lower and thicken as low VFR and borderline MVFR ceilings develop this afternoon. It will be windy today with south winds increasing to 15 to 22 knots by this afternoon. Peak gusts as high as 25 to 35 knots are expected. Winds will remain out of the south around 15 knots tonight. A few showers may begin to impact northwestern portions of the area late tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...RJP LONG TERM...CW AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 1140 AM CST Wed Mar 10 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1140 AM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Southerly wind gusts of 30 to 35 mph are forecast today. Some gusts may reach 40 mph across portions of southeast Missouri and southern Illinois this afternoon. Despite an increase in humidity, the combination of strong gusty winds and dry fuels will result in elevated fire potential again today. Minor to moderate flooding will continue on several areas rivers. Please refer to the River Flood Warnings and Statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Southerly wind gusts of 25 to 35 mph are forecast again on Thursday. Isolated thunderstorms will be possible, mainly Thursday afternoon into Thursday night. A few stronger storms with gusty winds cannot be ruled out. Heavy rain is forecast from late Thursday afternoon through Friday, with a chance of thunderstorms contributing to the heavy rain potential. As a result, there is a slight risk for localized flooding issues to develop by Friday. Minor to moderate flooding will continue on several area rivers. Please refer to the River Flood Warnings and Statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MEFFERT
The national radar mosaic for the moment the first event began.
7 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943919, 943920, 943921, 943922, 943923, 943924, 943925.